Ohio, 2004

Winter Storm in Ohio, January 4 to 5, 2004

January 4 to 5, 2004 · NWS CLE · 7 events in 7 counties and zones

An area of low pressure moved up the Ohio Valley spreading mixed precipitation across Northwest Ohio. The precipitation began as rain but quickly changed to freezing rain and sleet during the afternoon hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved up the Ohio Valley spreading mixed precipitation across Northwest Ohio. The precipitation began as rain but quickly changed to freezing rain and sleet during the afternoon hours. The precipitation changed to snow during the evening hours with accumulations of 4 to 5 inches reported in Lucas and Wood counties by early morning. Snow accumulations further south and east were generally 1 to 3 inches. Some ice accumulation was also reported across the area. Many accidents and significant travel delays resulted from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 10:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 4, 10:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1055 AM EST SUN JAN 4 2004

...UPDATED DISCUSSION...
WARNINGS AND ADVISORIES CONTINUE OVER CWA.
MOSTLY SNOW FALLING OVER NORTHWEST OHIO AROUND TOLEDO TO CLEVELAND
AND ERIE PENNSYLVANIA. RAIN...FREEZING RAIN OR SLEET OVER THE
CWA FROM FINDLAY TO MEADVILLE. OTHERWISE JUST RAIN WAS FALLING
OVER THE SOUTHERN SECTIONS OF CWA. ADJUST THE WORDING FOR THIS
AFTERNOON.

...THIS MORNINGS DISCUSSION....
BOTH ETA AND GFS IN GOOD AGREEMENT NOW MOVING LOW ACROSS SOUTHEAST
OHIO THIS EVENING AND INTO NORTH CENTRAL PA BY MONDAY MORNING.  SNOW
HAS ALREADY STATED IN NW OHIO.  AS LOW APPROACHES WARM AIR ALOFT UP
TO 700 MB SPREADS OVER ARCTIC RAIN ACROSS NORTHEAST OHIO PRECIP
SHOULD TRANSITION TO MAINLY SLEET THIS AFTERNOON...WITH THE BEST
CHANCE FOR FREEZING RAIN THIS EVENING.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM 400 AM EST SUNDAY UNTIL 1000 PM EST
SUNDAY FOR ZONES OHZ003...OHZ006>008.

WINTER WEATHER ADVISORY FROM 700 AM EST SUNDAY UNTIL 1000 PM EST
SUNDAY FOR ZONES OHZ020>023...OHZ027>031.

PA...WINTER STORM WARNING FROM 400 AM EST SUNDAY UNTIL 1000 PM EST
SUNDAY FOR ZONES PAZ001>PAZ003.
&&

THOMPSON
Hazardous weather outlook, Jan 4, 6:01 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EST SUN JAN 4 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041255-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
601 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA FOR TODAY AND THIS EVENING.  3 TO 5 INCHES OF SNOW IS
EXPECTED TODAY ACROSS NORTHWEST OHIO TODAY BEFORE CHANGING OVER TO
SLEET OR FREEZING RAIN THIS AFTERNOON.  THE REMAINDER OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA WILL SEE RAIN AND SNOW CHANGE OVER TO
SLEET...AND THEN TO A MIX OF SLEET AND FREEZING RAIN BY THIS EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

...DAYS TWO THROUGH SEVEN...

LAKE EFFECT SNOW IS EXPECTED IN THE SNOW BELT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Erie

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Erie forecast zone
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Hancock forecast zone
Property damage
$200,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Lucas forecast zone
Property damage
$300,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Ottawa forecast zone
Property damage
$125,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Winter Storm, Sandusky

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Sandusky forecast zone
Property damage
$125,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Winter Storm, Seneca

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Seneca forecast zone
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
January 4, 1:00 PM EST to January 5, 5:00 AM EST
Where
Wood forecast zone
Property damage
$200,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386227, 5386228, 5386229, 5386230, 5386359, 5386360, 5386361.